Nebraska, 2009Cold in Nebraska, January 14 to 15, 2009
January 14 to 15, 2009 · NWS OAX · 20 events in 20 counties and zones
Arctic air plunged southeast across eastern Nebraska and southwest Iowa on January 14th and 15th. Temperatures fell into the single digits above and below zero during the morning hours of 1/14, recovered a little in the afternoon and then fell to 5 below to 20 below, or a bit colder, by the morning of the 15th.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arctic air plunged southeast across eastern Nebraska and southwest Iowa on January 14th and 15th. Temperatures fell into the single digits above and below zero during the morning hours of 1/14, recovered a little in the afternoon and then fell to 5 below to 20 below, or a bit colder, by the morning of the 15th. Northwest winds of 20 to 30 mph with higher gusts were observed into the afternoon of the 14th before subsiding in the afternoon and evening. This produced wind chill values of 20 below to 30 below zero over much of the region. By around midnight on the 15th most reporting sites observed winds dropped below 10 mph and remained that way through the morning of the 15th. However, several locations, mainly south through southeast of Omaha, recorded wind speeds of 10 to 15 mph and wind chill values colder than 20 below through around 5am CST on the 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 14, 3:26 AM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Jan 14, 3:26 AM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
326 AM CST WED JAN 14 2009
.DISCUSSION...
COLD TEMPERATURES THROUGH THURSDAY...THEN WARMING TREND
FRIDAY...PLUS HEADLINES TODAY/TONIGHT...ARE THE MAIN FORECAST
CONCERNS.
QUITE THE COMPLEX SURFACE PATTERN ACROSS MIDDLE AMERICA THIS
MORNING. AT 2 AM...SURFACE LOW PRESSURE WAS SPINNING INTO CENTRAL
IOWA WITH SEVERAL FRONTAL BOUNDARIES ROTATING AROUND IT. AT LEAST
TWO COLD FRONTS WERE NOTED...ONE STRETCHING FROM THE LOW WEST
THROUGH THE NORTHERN CWA...MARKED BY 18F DIFFERENCE IN TEMPS BETWEEN
KYKN AND KLCG. A SECOND COLD FRONT WAS ON THE HEELS OF THE
FIRST...EXTENDING FROM NORTHERN IOWA INTO SOUTHERN SOUTH DAKOTA.
TEMPERATURES WERE ALREADY BELOW ZERO BEHIND THIS BOUNDARY. STRONG
3-HOUR PRESSURE RISES WERE NOTED IN MSAS DATA JUST BEHIND THIS
FRONT...AND MODELS SPREAD CORE OF THESE RISES THROUGH THE CWA THIS
MORNING. WILL AT LEAST HAVE WINDS TOUCHING ADVISORY CRITERIA WITH
INITIAL SURGE OF COLDER AIR...BUT AM CONCERNED MODELS ARE
UNDERPLAYING DOWNWARD MOMENTUM TRANSFER IN STRONG COLD ADVECTION
REGIME BEHIND FRONT.
FARTHER SOUTH AHEAD OF THE COLD FRONTS...TEMPERATURES WERE IN THE
30S ACROSS MUCH OF OUR CWA EARLY THIS MORNING. IN FACT SOUTHWEST
FLOW DURING THE EVENING PUSHED TEMPS INTO THE LOWER 40S OVER THE
SOUTHERN HALF OF OUR AREA. BRIEF TASTE OF WHATS TO COME LATER IN
THE FORECAST.
FOLLOWED GFS FOR THE MOST PART WITH FORECAST GRIDS THIS
MORNING...BUT NAM WAS NOT MUCH DIFFERENT AS FAR AS SENSIBLE WEATHER
CONCERNS GO. WITH COLD FRONT BARRELING THROUGH THE CWA THIS
MORNING...DRASTICALLY COLDER TEMPERATURES WILL SURGE SOUTH. EXPECT
TEMPS TO FALL INTO THE SINGLE DIGITS BY LATE AFTERNOON ALL
AREAS...WITH SUB ZERO READINGS IN THE NORTH. COULD SEE SOME BRIEF
SNOW SHOWERS OR FLURRIES THIS MORNING AS DENDRITIC TEMPERATURES
BLAST THROUGH MOIST LAYER BETWEEN 1500 AND 5000FT AGL. ALREADY
SEEING LIGHT SNOW SHOWERS ON KFSD RADAR...AND EXPECT THOSE TO CLIP
AT LEAST THE NORTH OR NORTHEAST CWA. HAVE ALSO INCLUDED BLOWING
SNOW IN THE NORTHERN HALF WHERE 2 TO 5 INCHES OF SNOW COVER
EXITS...AND WINDS OF AT LEAST 20 TO 30 MPH WITH GUSTS TO 40 ARE
POSSIBLE THROUGH THE MORNING. WINDS WILL GRADUALLY DECREASE
THROUGH THE AFTERNOON AS PRESSURE GRADIENT WEAKENS WITH APPROACH
OF 1047MB SURFACE HIGH. HOWEVER TEMPERATURES WILL BE APPROACHING
ZERO ALREADY DURING THE AFTERNOON...PUTTING WIND CHILLS AT OR
BELOW MINUS 20. DEBATED A VARIETY OF WEATHER HEADLINES FOR
TODAY...INCLUDING WIND ADVISORY FOR THE MORNING...WINTER WEATHER
ADVISORY FOR A COMBINATION OF WIND/WIND CHILL/BLOWING SNOW...OR
WIND CHILL ADVISORY FOR THE AFTERNOON THROUGH THURSDAY MORNING.
WHILE WINDS ARE OCCASIONALLY HITTING ADVISORY CRITERIA
NOW...UPSTREAM WINDS ARE NOT RESPONDING TO PRESSURE RISES. AND
DESPITE THE STRONG WINDS THIS MORNING... BLOWING SNOW HAS NOT BEEN
REPORTED AT OBSERVING SITES IN COLDER AIR OF SOUTHEAST SOUTH
DAKOTA. WARM TEMPERATURES LAST EVENING LIKELY MELTED TOP LAYER OF
SNOW...WHICH WILL BECOME CRUSTY THIS MORNING AS COLD AIR SURGES
SOUTH...REDUCING CHANCE OF BLOWING SNOW. AND HIT AND MISS SNOW
SHOWERS THIS MORNING ARE NOT EXPECTED TO AMOUNT TO MUCH IF
ANYTHING OVER MOST OF THE AREA. SO WE ARE LEFT WITH A WIND CHILL
ADVISORY...WHICH SEEMS IMMINENT. QUESTION WILL BE HOW LONG TO GO
AS WINDS TRY TO DIE DOWN TONIGHT. WILL KEEP ADVISORY GOING
THROUGH THURSDAY MORNING FOR NOW AS AIR TEMPERATURES SHOULD DROP
WELL BELOW ZERO...AND ANY WIND AT THOSE TEMPERATURES WILL PUSH
WIND CHILLS BELOW MINUS 20.
WITH HIGH PRESSURE OVER THE CWA TONIGHT...AND ONLY SLOWLY SHIFTING
EAST ON THURSDAY...DO NOT EXPECT TEMPS TO REBOUND MUCH. IF WINDS
REALLY DIE OFF...WILL SEE MANY SUB 10 BELOW READINGS IN THE NORTH.
MAY NOT RISE ABOVE ZERO IN PARTS OF FAR NORTHEAST NEBRASKA OR WEST
CENTRAL IOWA IF THIS OCCURS. FULL SUNSHINE WILL HELP...BUT SNOW
COVER AND LIGHT WINDS WILL NOT.
SOUTH WINDS RETURN THURSDAY NIGHT...BUT REALLY KICK IN AFTER
MIDNIGHT. WILL HAVE AN EVENING LOW MOST AREAS WITH TEMPERATURES
RISING BY FRIDAY MORNING UNDER INCREASING WARM ADVECTION CLOUDS.
MODELS CONTINUE TO SPIT OUT LIGHT QPF THEN...SO WILL CONTINUE
SLIGHT CHANCE POPS BETWEEN MIDNIGHT AND NOON FRIDAY. SOUTHWEST
FLOW AND DECREASING CLOUDS FRIDAY SHOULD SPELL A SIGNIFICANT
WARMUP. NEW MOS GUIDANCE FROM THE ETA AND GFS SHOW TEMPS WELL INTO
THE 30S OR 40S...BUT HAVE A HARD TIME GOING THAT WARM NOW. HAVE
INCREASED HIGHS FRIDAY A COUPLE OF CATEGORIES...INTO THE 20S MOST
AREAS AND 30S SOUTHWEST. CURRENT GRIDS LOOK GOOD FOR THE WEEKEND
AND BEYOND. TEMPERATURES SHOULD START SATURDAY RATHER MILD AS
SOUTHWEST FLOW CONTINUES AHEAD OF AN APPROACHING FRONT. THAT FRONT
WILL LIMIT HIGHS ON SATURDAY TO THE 30S.
&&
.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THROUGH 15/12Z
A SURGE OF COLD ARCTIC AIR WILL BRING A CHANGE TO WEATHER CONDITIONS
AT ALL TAF SITES OVER THE NEXT 24 HRS AS A LOW PRESSURE SYSTEM MOVES
ACROSS THE PLAINS. AS OF 08Z/14...VFR CONDITIONS AT KLNK WITH
KOFK/KOMA UNDER MVFR CONDITIONS. KLNK WILL DROP TO MVFR CONDS
DURING THE EARLY MORNING HOURS AND RISE TO VFR CONDS BY
14/09Z...WHILE KOFK WILL REMAIN IN MVFR THRU LATE MORNING TDY BEFORE
CHANGING TO VFR. KOMA WILL REMAIN IN MVFR THRU THE EARLY AFT HOURS
TDY BEFORE CHANGING TO VFR. WINDS WILL GENERALLY BE OUT OF THE
NORTH AND GRADUALLY SHIFTING TO THE NORTHWEST AT KOFK/KOMA LATER
THIS EVENING...WHILE KLNK WILL LIKELY REMAIN OUT OF THE NORTH FOR
THE DURATION OF THE FCST PD. KOMA/KLNK MAY EXPERIENCE -SN/MVFR VIS
FOR A COUPLE OF HOURS...AROUND DAY BREAK TDY WHILE KOFK WILL LIKELY
EXPERIENCE THIS SAME SCENARIO THRU THE MID MORNING HOURS TDY.
CLEARING IS PROGGED TO PUSH THROUGH TAF SITES LATER THIS AFTN.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY FROM NOON TODAY TO 12 PM CST THURSDAY FOR
NEZ030>034-042>045-050>053.
WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST THURSDAY
FOR NEZ066>068-089>093.
WIND CHILL ADVISORY UNTIL 12 PM CST THURSDAY FOR NEZ011-012-
015>018.
IA...WIND CHILL ADVISORY FROM NOON TODAY TO 12 PM CST THURSDAY FOR
IAZ055-056-069.
WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST THURSDAY
FOR IAZ079-080-090-091.
WIND CHILL ADVISORY UNTIL 12 PM CST THURSDAY FOR IAZ043.
&&
DISCUSSION...DERGAN
AVIATION...REESEHazardous weather outlook, Jan 14, 4:22 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
422 AM CST WED JAN 14 2009
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-150030-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
422 AM CST WED JAN 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WIND CHILLS OF 20 TO 25 BELOW ARE LIKELY FOR MUCH OF THE AREA
TODAY AND TONIGHT. AN ARCTIC COLD FRONT WILL SURGE SOUTH
TODAY...BRINGING GUSTY NORTH WINDS AND DRASTICALLY COLDER
TEMPERATURES. THOSE TEMPERATURES WILL DROP INTO THE SINGLE DIGITS
BY LATE AFTERNOON...WITH SUB ZERO READINGS LIKELY FOR NORTHEAST
NEBRASKA. THESE COLD TEMPERATURES...COMBINED WITH NORTH WINDS OF
15 TO 30 MPH WILL DRIVE WIND CHILLS TO COLDER THAN 20 BELOW.
ISOLATED SNOW SHOWERS ARE POSSIBLE THROUGH THE DAY...WITH THE
STRONG NORTH WINDS CAUSING SOME BRIEFLY REDUCED VISIBILITIES FROM
FALLING SNOW OR FROM SNOW ALREADY ON THE GROUND.
AS WINDS DIMINISH TO 10 TO 15 MPH DURING THE EVENING...TEMPERATURES
WILL FALL WELL BELOW ZERO. EVEN WITH THE LIGHTER WINDS...THESE
VERY COLD TEMPERATURES WILL STILL PRODUCE WIND CHILLS COLDER THAN
20 BELOW INTO THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
DERGAN
Cold/Wind Chill, Knox
- When
- January 14, 6:00 AM CST to 11:00 PM CST
- Where
- Knox forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
As temperatures fell below zero across the county, northwest winds of 20 to 30 mph in the morning and early afternoon and 10 to 20 mph from late afternoon into late evening, produced wind chill values of 25 below to 30 below zero. Winds dropped mostly below 10 mph by the early morning hours of 1/15 but air temperatures fell to 10 below to 20 below zero.
Cold/Wind Chill, Cedar
- When
- January 14, 6:00 AM CST to 11:00 PM CST
- Where
- Cedar forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
As temperatures fell below zero across the county, northwest winds of 20 to 30 mph in the morning and early afternoon and 10 to 20 mph from late afternoon into late evening, produced wind chill values of 25 below to 30 below zero. Winds dropped mostly below 10 mph by the early morning hours of 1/15 but air temperatures fell to 10 below to 20 below zero.
Cold/Wind Chill, Antelope
- When
- January 14, 6:00 AM CST to 11:00 PM CST
- Where
- Antelope forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
As temperatures fell below zero across the county, northwest winds of 20 to 30 mph in the morning and early afternoon and 10 to 20 mph from late afternoon into late evening, produced wind chill values of 20 below to 25 below zero. Winds dropped mostly below 10 mph by the early morning hours of 1/15 but air temperatures fell to 10 below to 20 below zero.
Cold/Wind Chill, Pierce
- When
- January 14, 6:00 AM CST to 11:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
As temperatures fell below zero across the county, northwest winds of 20 to 30 mph in the morning and early afternoon and 10 to 20 mph from late afternoon into late evening, produced wind chill values of 20 below to 30 below zero. Winds dropped mostly below 10 mph by the early morning hours of 1/15 but air temperatures fell to 10 below to 20 below zero.
Cold/Wind Chill, Wayne
- When
- January 14, 6:00 AM CST to 11:00 PM CST
- Where
- Wayne forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
As temperatures fell below zero across the county, northwest winds of 20 to 30 mph in the morning and early afternoon and 10 to 20 mph from late afternoon into late evening, produced wind chill values of 20 below to 30 below zero. Winds dropped mostly below 10 mph by the early morning hours of 1/15 but air temperatures fell to 10 below to 20 below zero.
Cold/Wind Chill, Thurston
- When
- January 14, 6:00 AM CST to 11:00 PM CST
- Where
- Thurston forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.158, -96.544 (the zone’s center; the record gives no point)
As temperatures fell below zero across the county, northwest winds of 20 to 30 mph in the morning and early afternoon and 10 to 20 mph from late afternoon into late evening, produced wind chill values of 20 below to 30 below zero. Winds dropped mostly below 10 mph by the early morning hours of 1/15 but air temperatures fell to 10 below to 20 below zero.
Cold/Wind Chill, Madison
- When
- January 14, 6:00 AM CST to 11:00 PM CST
- Where
- Madison forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
As temperatures fell below zero across the county, northwest winds of 20 to 30 mph in the morning and early afternoon and 10 to 20 mph from late afternoon into late evening, produced wind chill values of 20 below to 30 below zero. Winds dropped mostly below 10 mph by the early morning hours of 1/15 but air temperatures fell to 10 below to 20 below zero.
Cold/Wind Chill, Stanton
- When
- January 14, 6:00 AM CST to 11:00 PM CST
- Where
- Stanton forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.917, -97.194 (the zone’s center; the record gives no point)
As temperatures fell below zero across the county, northwest winds of 20 to 30 mph in the morning and early afternoon and 10 to 20 mph from late afternoon into late evening, produced wind chill values of 20 below to 25 below zero. Winds dropped mostly below 10 mph by the early morning hours of 1/15 but air temperatures fell to 10 below to 20 below zero.
Cold/Wind Chill, Platte
- When
- January 14, 8:00 AM CST to January 15, 12:00 AM CST
- Where
- Platte forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
As temperatures fell into the single digits across the county during the morning of 1/14 and then below zero by the evening of the 14th, northwest winds of 20 to 30 mph in the morning and early afternoon and 10 to 20 mph from late afternoon into late evening, produced wind chill values of 20 below to 25 below zero. Winds dropped mostly below 10 mph by the early morning hours of 1/15 but air temperatures fell to 10 below to 20 below zero.
Cold/Wind Chill, Colfax
- When
- January 14, 8:00 AM CST to January 15, 12:00 AM CST
- Where
- Colfax forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.574, -97.086 (the zone’s center; the record gives no point)
As temperatures fell into the single digits across the county during the morning of 1/14 and then below zero by the evening of the 14th, northwest winds of 20 to 30 mph in the morning and early afternoon and 10 to 20 mph from late afternoon into late evening, produced wind chill values of 20 below to 25 below zero. Winds dropped mostly below 10 mph by the early morning hours of 1/15 but air temperatures fell to 10 below to 20 below zero.
Cold/Wind Chill, Cuming
- When
- January 14, 8:00 AM CST to January 15, 12:00 AM CST
- Where
- Cuming forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.916, -96.787 (the zone’s center; the record gives no point)
As temperatures fell into the single digits across the county during the morning of 1/14 and then below zero by the evening of the 14th, northwest winds of 20 to 30 mph in the morning and early afternoon and 10 to 20 mph from late afternoon into late evening, produced wind chill values of 20 below to 25 below zero. Winds dropped mostly below 10 mph by the early morning hours of 1/15 but air temperatures fell to 10 below to 20 below zero.
Cold/Wind Chill, Burt
- When
- January 14, 8:00 AM CST to January 15, 12:00 AM CST
- Where
- Burt forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
As temperatures fell into the single digits across the county during the morning of 1/14 and then below zero by the evening of the 14th, northwest winds of 20 to 30 mph in the morning and early afternoon and 10 to 20 mph from late afternoon into late evening, produced wind chill values of 20 below to 25 below zero. Winds dropped mostly below 10 mph by the early morning hours of 1/15 but air temperatures fell to 10 below to 20 below zero.
Cold/Wind Chill, Dodge
- When
- January 14, 8:00 AM CST to January 15, 12:00 AM CST
- Where
- Dodge forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
As temperatures fell into the single digits across the county during the morning of 1/14 and then below zero by the evening of the 14th, northwest winds of 20 to 30 mph in the morning and early afternoon and 10 to 20 mph from late afternoon into late evening, produced wind chill values of 20 below to 25 below zero. Winds dropped mostly below 10 mph by the early morning hours of 1/15 but air temperatures fell to 10 below to 20 below zero.
Cold/Wind Chill, Washington
- When
- January 14, 8:00 AM CST to January 15, 12:00 AM CST
- Where
- Washington forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.531, -96.222 (the zone’s center; the record gives no point)
As temperatures fell into the single digits across the county during the morning of 1/14 and then below zero by the evening of the 14th, northwest winds of 20 to 30 mph in the morning and early afternoon and 10 to 20 mph from late afternoon into late evening, produced wind chill values of 20 below to 25 below zero. Winds dropped mostly below 10 mph by the early morning hours of 1/15 but air temperatures fell to 10 below to 20 below zero.
Cold/Wind Chill, Douglas
- When
- January 14, 8:00 AM CST to January 15, 12:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
As temperatures fell into the single digits across the county during the morning of 1/14 and then below zero by the evening of the 14th, northwest winds of 20 to 30 mph in the morning and early afternoon and 10 to 20 mph from late afternoon into late evening, produced wind chill values of 20 below to 25 below zero. Winds dropped mostly below 10 mph by the early morning hours of 1/15 but air temperatures fell to 10 below to 20 below zero.
Cold/Wind Chill, Saunders
- When
- January 14, 11:00 PM CST to January 15, 5:00 AM CST
- Where
- Saunders forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.226, -96.637 (the zone’s center; the record gives no point)
As temperatures fell below zero by the evening of the 14th, northwest winds of 10 to 20 mph produced wind chill values of 20 below to 25 below zero. Winds dropped mostly below 10 mph by around 5am CST, but air temperatures by that time were around 8 below to 15 below zero.
Cold/Wind Chill, Sarpy
- When
- January 14, 11:00 PM CST to January 15, 5:00 AM CST
- Where
- Sarpy forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.113, -96.112 (the zone’s center; the record gives no point)
As temperatures fell below zero by the evening of the 14th, northwest winds of 10 to 20 mph produced wind chill values of 20 below to 25 below zero. Winds dropped mostly below 10 mph by around 5am CST, but air temperatures by that time were around 8 below to 15 below zero.
Cold/Wind Chill, Cass
- When
- January 14, 11:00 PM CST to January 15, 5:00 AM CST
- Where
- Cass forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.910, -96.141 (the zone’s center; the record gives no point)
As temperatures fell below zero by the evening of the 14th, northwest winds of 10 to 20 mph produced wind chill values of 20 below to 25 below zero. Winds dropped mostly below 10 mph by around 5am CST, but air temperatures by that time were around 8 below to 15 below zero.
Cold/Wind Chill, Otoe
- When
- January 14, 11:00 PM CST to January 15, 5:00 AM CST
- Where
- Otoe forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.649, -96.135 (the zone’s center; the record gives no point)
As temperatures fell below zero by the evening of the 14th, northwest winds of 10 to 20 mph produced wind chill values of 20 below to 25 below zero. Winds dropped mostly below 10 mph by around 5am CST, but air temperatures by that time were around 8 below to 15 below zero.
Cold/Wind Chill, Gage
- When
- January 15, 1:30 AM CST to 4:00 AM CST
- Where
- Gage forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.262, -96.689 (the zone’s center; the record gives no point)
As temperatures fell below zero during the early morning hours of 1/15, northwest winds of 10 to 15 mph produced wind chill values of around 20 below zero.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Minnesota, January 14 to 16, 20092 deaths · 42 events
- Winter Weather in Illinois, January 14, 20091 death · 1 event
- Cold in Minnesota, January 14 to 16, 200959 events
- Cold in Wisconsin, January 14 to 15, 20092 injured · 16 events
- Extreme Cold in Iowa, January 14 to 16, 200921 events
- Extreme Cold in Illinois, January 14 to 16, 200918 events
- High Wind in Alaska, January 14 to 15, 2009$18,000 · 82 kt wind · 5 events
- Heavy Snow in Ohio, January 14, 200917 events
- Extreme Cold in Michigan, January 14 to 18, 200917 events
- Extreme Cold in Vermont, January 14 to 18, 200916 events
- Extreme Cold in Maine, January 14 to 18, 200915 events
- Extreme Cold in Wisconsin, January 14 to 16, 200913 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141655, 141656, 141657, 141658, 141659, 141660, 141661, 141662, 141663, 141664, 141665, 141666, 141667, 141668, 141669, 141670, 141671, 141672, 141673, 141675.